Ethical dilemma

  1. 0 Hi nurses,

    Please give me your thoughts and advices on this. An 80 yrs old female is admitted to hospice program with the diagnosis of end stage COPD. She was also prescribed hypertension medication, fosamax, kaxalate, colace, etc.. She is allergic to Tylenol. Initially, the patient was prescribed 30mg of Cymbalta for depression ( I believe). After a month I'm been with her, the doctor changed to 60mg Cymbalta by mouth once daily with the rationale of " she is responding well to the medication." The patient is physically ok, walks with walker, regular diet, no complain of pain. She talks and smiles everytime I visited her. Patient watches animated movies in free time.

    Personally, I think she doesn't need 60mg of Cymbalta. I have a feeling that the doctor just wants to experiment medication treatment on her. What should I do? Please correct me if I understand the situation wrongly.

    Thank you all.
  2. Visit  tnguy31 profile page

    About tnguy31

    Joined Dec '12; Posts: 26; Likes: 4.

    17 Comments so far...

  3. Visit  Sun0408 profile page
    1
    Have you researched the medication and the dosage? 60mg is the typical dose. Providers start at 30mg allowing time for the pt to adjust to the medication before increasing to the "recommended" dose. I see nothing wrong from what you describe about the pt..
    blackvans1234 likes this.
  4. Visit  traumaRUs profile page
    0
    I think the dose is appropriate also and since the pt is experiencing an acceptable quality of life, I dont see an issue.
  5. Visit  pfeliks profile page
    0
    Does this patient meet the COPS to qualify for ES pulmonary? The picture you paint doesn't seem so. Disabling dysphasia at rest? PO2 less than 88% on RA? Frequent ER visits for pulmonary exacerbations. Frequent pneumonias ?
  6. Visit  tyvin profile page
    0
    My advice is to research this medication.

    Cymbalta Official FDA information, side effects and uses.





  7. Visit  leslie :-D profile page
    1
    depression should be anticipated when given a terminal dx.
    why would you object to your pt being treated with an antidepressant?
    as stated, 60mg is the norm.
    i guess i am not understanding your concerns.

    leslie
    SoldierNurse22 likes this.
  8. Visit  poppycat profile page
    0
    You might also consider the fact that Cymbalta is also used to control chronic pain. Does your patient have any pain issues?
  9. Visit  czyja profile page
    0
    And Cybalta also has some lovey anxiolytic properties. Lung disease can also lead to terrible anxiety - so this sounds like a well thought out treatment plan.
  10. Visit  Esme12 profile page
    0
    This sounds like a school assignment......I know you are working on you BSN. We are happy to help with homework but we will not do it for you......what do you think about this would make this an ethical dilemma? Tell us what you think and we'll be happy to chime in!

    Thread moved to Nursing student assistance for best response.
  11. Visit  KelRN215 profile page
    0
    I do not see the ethical dilemma here. Has the patient expressed that she does not want to be on this medication? Perhaps her mood is as you have assessed it because the medication is doing its job.
  12. Visit  tnguy31 profile page
    0
    Thanks everyone. It's my lack of knowledge. Will learn it from now on.
  13. Visit  Esme12 profile page
    1
    It is not a "lack of knowledge"......we just want to know what makes you think this is an ethical dilemma for you. What YOU think....so we can begin a discussion.
    poppycat likes this.
  14. Visit  GrnTea profile page
    0
    Quote from tnguy31
    Hi nurses,

    Please give me your thoughts and advices on this. An 80 yrs old female is admitted to hospice program with the diagnosis of end stage COPD. She was also prescribed hypertension medication, fosamax, kaxalate, colace, etc.. She is allergic to Tylenol. Initially, the patient was prescribed 30mg of Cymbalta for depression ( I believe). After a month I'm been with her, the doctor changed to 60mg Cymbalta by mouth once daily with the rationale of " she is responding well to the medication." The patient is physically ok, walks with walker, regular diet, no complain of pain. She talks and smiles everytime I visited her. Patient watches animated movies in free time.

    Personally, I think she doesn't need 60mg of Cymbalta. I have a feeling that the doctor just wants to experiment medication treatment on her. What should I do? Please correct me if I understand the situation wrongly.

    Thank you all.

    I must be missing something, but I've had the flu lately and my brain's a little fuzzy. Where's the ethical dilemma here? "Ethical dilemma" doesn't mean "something I don't understand" or "something I don't agree with." If she's doing well on these doses, then what's the problem? Can you clarify?


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top
close
close